Written answers

Tuesday, 14 December 2010

Department of Health and Children

Medicinal Products

10:00 am

Photo of Aengus Ó SnodaighAengus Ó Snodaigh (Dublin South Central, Sinn Fein)
Link to this: Individually | In context

Question 159: To ask the Minister for Health and Children if she has asked the Irish Medicines Board to review their decision in the past to approve the drug Mefloquine or Larium in view of the fact that the drug has been linked with severe psychological and physical side effects, including a number of deaths among soldiers in Ireland who served on missions abroad, and its withdrawal as a drug for soldiers in other armies around the globe specifically for those reasons. [47289/10]

Photo of Mary HarneyMary Harney (Minister, Department of Health and Children; Dublin Mid West, Independent)
Link to this: Individually | In context

I have been advised by the Irish Medicines Board (IMB) that concerns about the potential for Lariam to cause neuropsychiatric disorders have been identified and reviewed at both national and EU level. As new information on the product has become available, the product information leaflet has been updated and now includes the following;

"Patients with a history of psychiatric disturbances (including depression) or convulsions should not be prescribed Lariam prophylactically, as it may precipitate these conditions."

"Lariam can cause neuropsychiatric disturbances. If psychiatric disturbances occur during prophylactic use, Lariam should be discontinued and an alternative prophylactic agent should be recommended. Disturbances have ranged from confusion and anxiety to severe neuropsychiatric effects (including hallucinations, psychotic or paranoid reactions, depression), and symptoms may persist up to several weeks after discontinuation of the drug. Rare cases of suicidal ideation and suicide have been reported though no relationship to drug administration has been confirmed. Patients with a history of psychiatric disturbances should not be prescribed Lariam prophylactically.

Patients should be advised to obtain medical advice before the next weekly dose of Lariam, if any concerning or neuropsychiatric symptoms develop. Discontinuation of Lariam should be considered, particularly if neuropsychiatric reactions occur. The need for alternative antimalarial therapy or prophylaxis can then be evaluated."

The IMB has advised healthcare professionals of these risks by letter to and in their Drug Safety Newsletter.

Comments

No comments

Log in or join to post a public comment.